Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Bee sting on thumb, having seizures, taken Ativan. Should we take her to emergency?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 1999
Answered : 325 Questions
Hi, My 27yr. old daughter with intractable seizures has been seizuring quite a bit. She got a bee sting on her thumb this afternoon. It has swollen up a bit, but nothing major like my last wasp sting (had to go to emergency). She has had 3 - 1.5 mg. ativan over the last 6 hrs. but the seizures have not to subsided. There haven't been any major grand mal seizures, they usually last 30-45 seconds.

We have also given her an antihistamine about 20 min. ago.

there doesn't seem to be much info available on the internet. Should we take her to emergency?
Posted Thu, 20 Sep 2012 in Epilepsy
Answered by Dr. Rajeev Chavda 1 hour later
Thanks for posting your query. I am happy to address your questions, intractable seizures do not successfully respond to antiepileptic drug (AED) therapy, these are considered to have drug-resistant epilepsy (DRE) and referred to as intractable. Here one needs to individualize therapy as there are no rigid set of guidelines that can be applied to determine medical intractability. Just giving sedatives like ativan will not assist, yes, will recommend you to get her examined urgently for evaluation for any localization-related underlying causative factors as well have a magnetic resonance imaging study (MRI) to identify a potential lesion. Will suggest treatment trials with other adjunctive AEDs (like lamotrigine or topiramate) appropriate for her epilepsy syndrome and/or vagus nerve stimulation. Hope I have answered your query. If you have any further questions, I will be happy to help.
Above answer was peer-reviewed by
Follow-up: Bee sting on thumb, having seizures, taken Ativan. Should we take her to emergency? 2 hours later
I'm sorry, but that was old info we've known about for a long, long time (it's been 20 years of this for us). My concern was any interaction a bee sting might have caused to worsen her seizures or make the medication ineffective. Since after 3 ativan her seizures had not stopped and the medication seemed ineffective.

Things have stabilized for her now, so we can close this discussion.

BTW, she's had 2 brain surgeries which have helped reduce her seizures and a botched anesthesia which deprived her of oxygen for 8 minutes (making things worse) when they were going to try the vagus nerve stimulator in between the 2 successful surgeries.
Answered by Dr. Rajeev Chavda 7 minutes later
Thanks for your kind response, in addition of those painful chemical components, one could imagine that someone with an allergy to bee stings could suffer an even worse experience. They can go into Anaphylactic shock, which is when your body basically seizes up main functions in order to keep from allergens circulating further into your system. Anaphylactic shock symptoms include dramatic blood pressure drop, chest pains, intense swelling and weakness. Other less common symptoms include headaches, fever, drowsiness, muscle spasms, and occasionally seizures. Toxic reaction symptoms usually ease within 48 hours with no permanent effects. If you have no further clarifications, will request you to kindly close the query and rate it. Wishing her goodhealth, Thanks
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor